We study the optimal control of a stochastic differential equation (SDE) of mean-field type, where the coefficients are allowed to depend on some functional of the law as well as the state of the process. Moreover the cost functional is also of mean-field type, which makes the control problem time inconsistent in the sense that the Bellman optimality principle does not hold. Under the assumption of a convex action space a maximum principle of local form is derived, specifying the necessary conditions for optimality. These are also shown to be sufficient under additional assumptions. This maximum principle differs from the classical one, where the adjoint equation is a linear backward SDE, since here the adjoint equation turns out to be a linear mean-field backward SDE. As an illustration, we apply the result to the mean-variance portfolio selection problem.
Stochastic control Maximum principle Mean-field SDE McKean-Vlasov equation Time inconsistent control
This is a preview of subscription content, log in to check access.
Basak, S., Chabakauri, G.: Dynamic mean-variance asset allocation. In: EFA 2007 Ljubljana Meetings; AFA 2009 San Francisco Meetings Paper. SSRN: http://ssrn.com/abstract=965926 (2009)
Bensoussan, A.: Lectures on stochastic control. In: Mitter, S.K., Moro, A. (eds.) Nonlinear Filtering and Stochastic Control. Springer Lecture Notes in Mathematics, vol. 972. Springer, Berlin (1982)
Björk, T., Murgoci, A.: A general theory of Markovian time inconsistent stochastic control problems. Preprint (2008)
Buckdahn, R., Li, J., Peng, S.: Mean-field backward stochastic differential equations and related partial differential equations. Stoch. Process. Appl. 119(10), 3133–3154 (2007)
Buckdahn, R., Djehiche, B., Li, J., Peng, S.: Mean-field backward stochastic differential equations. A limit approach. Ann. Probab. 37(4), 1524–1565 (2009)
Chighoub, F., Djehiche, B., Mezerdi, B.: The stochastic maximum principle in optimal control of degenerate diffusions with non-smooth coefficients. Random Oper. Stoch. Equ. 17, 35–53 (2008)
Framstad, N.C., Sulem, A., Øksendal, B.: Sufficient stochastic maximum principle for optimal control of jump diffusions and applications to finance. J. Optim. Theory Appl. 121(1), 77–98 (2004)
Huang, M., Malhamé, R.P., Caines, P.E.: Large population stochastic dynamic games: closed-loop McKean-Vlasov systems and the Nash certainty equivalence principle. Commun. Inf. Syst. 6(3), 221–252 (2006)
Jourdain, B., Méléard, S., Woyczynski, W.: Nonlinear SDEs driven by Lévy processes and related PDEs. Alea 4, 1–29 (2008)
Kantorovich, L.B., Rubinstein, G.S.: On the space of completely additive functions. Vestn. Leningr. Univ., Mat. Meh. Astron. 13(7), 52–59 (1958)